My husband was diagnosed in July of 2010. He was on Gleevec for 2 weeks then taken off. He was put on Tasigna in October, 300 mg once a day, until beginning of December when he was increased to 300 mg twice a day. He was taken off the med's after 3 weeks of 600 mg due to elevated liver enzymes and elevated bilirubin. This was a problem for him from the beginning of taking it. He also experienced a bumpy rash all over his body, his eyes were very yellow, most of his skin was red, but around his eyes and face he is yellow-ish, his scalp is very itchy and sensitive. Those are the worst side effects he's experienced, liveable but very bothersome. He was off the med's for almost 5 weeks then was put back on at 300 mg. We are waiting to see if his body can handle the medicine, if the enzyme levels go up again, he will be taken off and put on Sprycel. Now to the good stuff about the drug.....his leukemia has responded remarkably. He has an abnormal chromosome situation with his cml....he does not just have the straight 9;22 mixup he has a lot of additional chromosome abnormalities. We see Dr Talpaz at the U of Michigan because of these abnormalities. I am so amazed at how well he has responded to the drug, not sure what his reduction on the bcr test would be but its significant!
I wish you and your friend the best of luck with your battles. Tell her to not get too worried about the side effects, they say taking benadryl can help the rash...my husband would not take anything, just too worried about his liver counts. They also say the side effects for most diminish. How long was she on Gleevec and how low did her pcr test go? I am intrigued as to why the medication all of a sudden stops working. Tasigna is a very good drug to fight cml, she'll do very well on it I'm sure.